Texas, 2014

Hail in Texas, April 14, 2014

April 14, 2014 · NWS SHV · 4 events in 2 counties and zones

A cold front had moved well east of Northeast Texas during the morning hours of April 14th. an upper level trough remained across North Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A cold front had moved well east of Northeast Texas during the morning hours of April 14th. However...an upper level trough remained across North Central Texas. This trough had elevated instability associated with it, along with strong deep layer shear and large mid level lapse rates. The result was the development of scattered strong to severe thunderstorms, some of which produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 14, 8:49 AM CST, 46 minutes earlier.

Area forecast discussion, Apr 14, 8:49 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
949 AM CDT MON APR 14 2014

.DISCUSSION...
BOTH PREFRONTAL AND POSTFRONTAL CONVECTION INCREASING ACROSS
AREA...WITH STG COLD FRONT BISECTING THE REGION. EXPECT INCREASING
TSTM ACTIVITY ALONG COLD FRONT TO POSSIBLY PRODUCE SMALL HAIL.
THIS FRONT WILL MOVE ACROSS SOUTHERN CWA BY MIDDAY. SMALL SHOWERS
ALSO INCREASING IN COVERAGE ACROSS EXTREME NORTHERN CWA...SO
RAISED POPS BACK UP INTO CHANCE CATEGORY./VII/

&&

.PREV DISCUSSION... /ISSUED 705 AM CDT MON APR 14 2014/

AVIATION...
12Z SFC ANALYSIS HAS THE COLD FRONT THROUGH THE TYR...TXK
TERMINALS AND ALMOST ON TOP OF THE GGG TERMINAL. THE FRONT
CONTINUES TO MAKE SLOW BUT STEADY PROGRESS TO THE SOUTH AND EAST
THIS MORNING. AHEAD OF THE FRONT...REMNANT OUTFLOW BOUNDARY EXISTS
FROM NEAR LFK TO MLU AND THIS FEATURE CONTINUES TO MOVE SLOWLY
SOUTH AND EAST AS WELL. NEW STRONG TO SEVERE CONVECTION IS
DEVELOPING JUST AHEAD OF THE FRONT BUT BEHIND THE OUTFLOW BOUNDARY
ACROSS PORTIONS OF EAST CENTRAL TEXAS ATTM. CEILINGS DIRECTLY
BEHIND THE FRONT GO TO BRIEF IFR CONDITIONS BUT THEN BECOME MVFR
WHILE CEILINGS AHEAD OF THE FRONT ARE MOSTLY MVFR.

FOR THE TERMINAL PACKAGE TODAY...PREVAILED MVFR CEILINGS THROUGH
MUCH OF THE DAY WITH VCSH AND/OR VCTS MENTION. LATEST HRRR DATA
SUGGEST THE POTENTIAL FOR POST FRONTAL SHOWERS TO MADE MENTION OF
THIS AS WELL. STRONG PRESSURE GRADIENT IN THE WAKE OF THE FRONTAL
BOUNDARY AND THUS...EXPECT SUSTAINED POST FRONTAL WINDS OF 14-18KTS
WITH GUSTS APPROACHING 30KTS. WINDS WILL DECOUPLE LATE THIS EVENING
AND EXPECTING CLEARING FROM WEST TO EAST OVERNIGHT AS WELL.

/13/

PREV DISCUSSION... /ISSUED 552 AM CDT MON APR 14 2014/

DISCUSSION...
A BUSY MORNING TO SAY THE LEAST WITH VARIOUS ELEMENTS TO CONTEND
WITH AS IT RELATES TO WWA CRITERIA SO APOLOGIZE FOR THE BELATED
DISCUSSION. FIRST THINGS FIRST...ALL CONVECTIVE WATCHES HAVE
EITHER EXPIRED OR BEEN DROPPED FOR OUR REGION AS WIDESPREAD SEVERE
THREAT NEVER REALLY MATERIALIZED AS INITIALLY ANTICIPATED DUE
PRIMARILY TO THE LACK OF INSTABILITY BUT ALSO SIGNIFICANT DRY
SLOTTING WHICH WAS NOT EXACTLY FORESEEN. ALL THIS TO SAY THAT
ALTHOUGH A SIGNIFICANT SEVERE EVENT DID NOT MATERIALIZE...A FEW
ISOLD SEVERE STORMS DID PRODUCE SOME DAMAGING WIND GUSTS OVER
EXTREME SW ARKANSAS AND ONE POSSIBLE TORNADO OVER NE TX LATE
SUNDAY.

NOW SHIFTING GEARS TO THE ACTUAL COLD FRONT AND POST-FRONTAL
CONDITIONS...THE FRONT ITSELF WAS LOCATED ALONG A PBF...TXK...CRS
LINE AS OF 10Z THIS MORNING GENERALLY SPLITTING OUR CWA IN HALF.
CONVECTION CONTINUES OUT AHEAD OF THE FRONT WITH MAINLY LIGHT TO
MODERATE SHWRS AND A FEW EMBEDDED TSTMS EXTENDING FROM S CNTRL AR
BACK OVER MUCH OF N LA AND LOWER E TX. BEHIND THE FRONT...GUSTY NW
WINDS AND SHARPLY COOLER TEMPERATURES ARE FOUND OVER SE OK AND
EXTREME NE TX. THE VERY TIGHT PRESSURE GRADIENT HAS PROMPTED A
LAKE WIND ADVISORY AREA WIDE FOR TODAY...ALBEIT STARTING A BIT
LATER ACROSS OUR SERN HALF AS CONDITIONS WILL NOT BE MET OVER
THESE AREAS UNTIL AROUND MIDDAY AND PERSISTING THROUGH MIDNIGHT.

THE NEXT DILEMMA IS DETERMINING HOW FAR TEMPERATURES WILL FALL
LATER TONIGHT INTO TUESDAY MORNING AND IF WE SEE NEAR FREEZING OR
EVEN SUB-FREEZING READINGS...HOW FAR SOUTH WILL THEY MAKE IT. THE
BEST HACK FOR NOW IS SE OK...ALL OF OUR NRN TIER AR COUNTIES AND
POSSIBLY RED RIVER COUNTY IN NE TX. HAVE GONE AHEAD AND ISSUED A
FREEZE WARNING FOR THESE AREAS TO BEGIN AFTER MIDNIGHT AND LASTING
THROUGH LATE MORNING ON TUESDAY. ALTHOUGH THE DURATION SEEMS A BIT
LONGER THAN WHAT MAY ACTUALLY OCCUR...WANTED TO MAKE SURE WE ARE
COVERED ON EITHER SIDE IN CASE THE AIR MASS IS EVEN COLDER THAN
CURRENTLY FORECAST. A FEW OTHER NOTES WORTH MENTIONING INCLUDE
WIND CHILLS IN THE 20S AND 30S OVERNIGHT INTO TUESDAY MORNING EVEN
WITH THE WINDS DECREASING SLIGHTLY AFTER MIDNIGHT. THE THREAT OF
FREEZING TEMPERATURES OVER THESE SAME AREAS WILL BE POSSIBLE
ONCE AGAIN ON WEDNESDAY MORNING AND MAYBE A FEW LOCATIONS FARTHER
SOUTH IN SRN AR/NRN LA SO WILL NEED TO MONITOR FOR ADDITIONAL FREEZE
WARNINGS.

TEMPERATURES WILL GRADUALLY MODERATE THROUGH THE REMAINDER OF THE
WEEK AND GENERALLY RUN NEAR SEASONAL AVERAGES WITH ANOTHER CHANCE
OF SHWRS AND TSTMS RETURNING LATE THURSDAY INTO FRIDAY WITH THE
ARRIVAL OF OUR NEXT COLD FRONT. THE WEEKEND LOOKS MIXED WITH A
BRIEF BREAK FROM THE RAIN EARLY SATURDAY BUT THEN RETURNING BY
LATE SATURDAY AND ESPECIALLY SUNDAY WITH AN UPPER LEVEL
DISTURBANCE SHIFTING ACROSS THE REGION FROM THE SW TX. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  36  60  36  68 /  40  20   0   0   0
MLU  70  36  60  33  67 /  60  40   0   0   0
DEQ  55  30  60  32  66 /  30  10   0   0   0
TXK  58  34  60  36  66 /  30  10   0   0   0
ELD  65  33  60  32  66 /  40  30   0   0   0
TYR  58  34  61  36  68 /  40  10   0   0   0
GGG  62  34  61  34  68 /  40  10   0   0   0
LFK  70  36  63  34  69 /  50  20   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
     ZONES: ARZ060-061-071>073.

     LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
     ZONES: ARZ050-051-059-070.

     FREEZE WARNING FROM 1 AM TO 9 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061.

LA...LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
     ZONES: OKZ077.

     FREEZE WARNING FROM 1 AM TO 9 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
     ZONES: TXZ152-153-165>167.

     LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>151.

     FREEZE WARNING FROM 1 AM TO 9 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: TXZ096.

&&
Hazardous weather outlook, Apr 14, 5:03 AM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
603 AM CDT MON APR 14 2014

LAZ005-006-010>014-017>022-TXZ152-153-165>167-142200-
LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
603 AM CDT MON APR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY AS A COLD FRONT
TRANSITIONS ACROSS THE REGION. HOWEVER...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED THUNDERSTORMS WILL RETURN TO THE REGION LATE THURSDAY
INTO FRIDAY WITH THE ARRIVAL OF OUR NEXT COLD FRONT. HOWEVER...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR
TONIGHT.

ARZ050-051-059>061-070>073-LAZ001>004-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>151-142200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-MCCURTAIN-
RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-
MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
603 AM CDT MON APR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST
OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED THUNDERSTORMS WILL RETURN TO THE REGION LATE THURSDAY
INTO FRIDAY WITH THE ARRIVAL OF OUR NEXT COLD FRONT. HOWEVER...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR
TONIGHT.

19

In the hours before

Special weather statement, Apr 14, 9:33 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1033 AM CDT MON APR 14 2014

LAZ004>006-012-141630-
BIENVILLE-CLAIBORNE-LINCOLN-UNION-
1033 AM CDT MON APR 14 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1130 AM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     UNION AND LINCOLN...
IN NORTHWEST LOUISIANA...
     CLAIBORNE AND BIENVILLE...

INCLUDING THE FOLLOWING LOCATIONS...
     ARCADIA...BERNICE...FARMERVILLE...GRAMBLING AND RUSTON...

AT 1028 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ARCADIA...OR 12 MILES NORTHWEST
OF GRAMBLING...MOVING NORTHEAST AT 40 MPH.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

14

The radar

The Shreveport radar (KSHV), 145 km away, was scanning. The volume nearest the first event began at 15:33 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Smith

When
April 14, 9:35 AM CST
Where
Smith County, 0.9 mi NW of Kirkpatrick Addition
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.360, -95.380

Nickel to quarter size hail fell in the New Harmony community.

Hail, Smith

When
April 14, 9:39 AM CST
Where
Smith County, Owentown
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.430, -95.180

Hail, Gregg

When
April 14, 10:08 AM CST
Where
Gregg County, 0.69 mi N of Liberty City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.460, -94.930

Hail was reported just northeast of Liberty City at the Southern Hills Golf Club.

Hail, Gregg

When
April 14, 10:32 AM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.520, -94.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501741, 501742, 501744, 501746.